Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 192, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 21, 2002, 4:14 PM CDT for Cedar County, Pierce County, Nebraska. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2002, 4:14 PM CDT (21:14 UTC)
- Expired
- Jul 21, 2002, 4:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Cedar County, NE, Pierce County, NE
The radar
The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 4:17 PM CDT | Hail 1 | Randolph, NE | |
| Jul 21, 4:40 PM CDT | Hail 1 | Belden, NE | |
| Jul 21, 4:50 PM CDT | Hail 0.75 | Laurel, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 3:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 919 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 1753 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
210 WUUS53 KOAX 212114 SVROMA NEC027-139-212145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 414 PM CDT SUN JUL 21 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CEDAR COUNTY IN NORTHEAST NEBRASKA PIERCE COUNTY IN NORTHEAST NEBRASKA * UNTIL 445 PM CDT * AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF MAGNET...OR ABOUT 27 MILES NORTH OF NORFOLK. MOVEMENT WAS EAST AT 25 MPH. * SOME LOCATIONS AFFECTED... BELDEN...COLERIDGE LAUREL IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4252 9758 4234 9760 4234 9706 4251 9703 GRIFFIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:40 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 21, 2:40 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 240 PM CDT SUN JUL 21 2002 COLD FRONT AND UPPER TROUGH SHOULD BRING A GOOD CHANCE FOR MUCH NEEDED SHOWERS AND THUNDERSTORMS AND A BREAK IN THE VERY HOT CONDITIONS AS THEY MOVE ACROSS THE AREA TNGT. POST FRONTAL RAIN AND EMBEDDED THUNDERSTORMS ENHANCED BY UVV FROM TRALING SHORTWAVE MODELS MOVE THROUGH AREA TNGT. BASED ON MODEL TRENDS CHANCE FOR SHOWERS AND FEW TSTMS LINGERING IN SE NEB AND SW IA MON MRNG. THEN MAINLY DRY MONDAY AFTN THRU TUE. MANY TEMPS BEHIND FNT HOLDING IN THE 70S WITH CLOUDINESS AND COOL AIR ADVECTION. AFTER MRNG CLOUDINESS SHOULD SEE SOME BREAKS DVLP MON AFTN. STILL SOME AREAS ON NE NEB AND W CNTRL IA MAY NOT GET MUCH ABOVE 80 FOR HIGHS ON MON AFTER FALLING BACK INTO 60S TNGT. OTHERWISE BELIEVE LOWER AND MID 80S WILL COVER MOST MAX TEMPS MONDAY. NEXT CHANCE FOR SHOWERS/TSTMS MAY DEVLOP LATE TUE NITE OR MORE LIKELY WED AS SOME SHORTWAVE ENERGY COMES OVER TOP OF RIDGE COMBINED WITH LOW LEVEL WARM AIR ADVECTION. CONFIDENCE AS TO RISK AND TIMING OF ADDITIONAL CHANCE FOR SHOWERS AND TSTMS DECREASES WITH TIME INTO EXTENDED PERIODS. SHORTWAVE AVN DEVLOPES WY/NRN CO AREA AT 25/06Z SUSPECT ALONG WITH DEEPING LOWER LEVEL LOW. THIS SEEMS TO BE A RATHER CONSISTENT PROBLEM WITH AVN THIS SUMMER SEASON. FOR NOW WILL DISREGARD THIS AND KEEP THU MAINLY DRY AND RETAIN CHANCES FOR TSTMS ON FRI AND SAT. BASED ON MRF WILL TOWARD MAINLY DRY FORECAST AT THIS TIME ON SUN DAY 7. .OMA...NONE WIESE
In the hours before
Special weather statement, Jul 21, 12:05 PM CDT, 4 hours 9 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-212230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1205 PM CDT SUN JUL 21 2002 STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON OVER NORTHEAST NEBRASKA...AND OVER THE REST OF EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT. A COLD FRONT WILL MOVE INTO NORTHEAST NEBRASKA THIS AFTERNOON AND INTERACT WITH A MOIST AND UNSTABLE AIR MASS BRINGING THE CHANCE FOR THUNDERSTORMS. THE BEST POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON APPEARS IT WILL BE WEST OF A LINE FROM COLUMBUS TO SIOUX CITY. THE FRONT WILL THEN CONTINUE SOUTHEAST ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS EVENING AND TONIGHT BRINGING WITH IT THE CHANCE FOR THUNDERSTORMS. BASED ON EXPECTED INSTABILITY ONCE MID LEVEL TEMPERATURES START TO COOL AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE CENTRAL PLAINS...SOME OF THE THUNDERSTORMS COULD GENERATE DAMAGING WIND GUSTS...AND POSSIBLY SOME LARGE HAIL. IN ADDITION TO THE CHANCE OF SEVERE WEATHER...MUCH OF THE EASTERN NEBRASKA AND SOUTHWEST IOWA AHEAD OF THE FRONT WILL CONTINUE TO BAKE IN VERY HOT TEMPERATURES AND HUMIDITY THIS AFTERNOON. A HEAT ADVISORY REMAINS IN EFFECT FOR THESE AREAS WHERE HEAT INDICES WILL RISE INTO THE 105 TO 115 DEGREE RANGE. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). GW
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:52 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox, Pierce | 23 min |
| Jul 21, 4:04 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Madison | 26 min |
| Jul 21, 4:27 PM CDT | Severe Thunderstorm Warning | OAX | Madison | 33 min |
| Jul 21, 4:46 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 29 min |
| Jul 21, 4:58 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Stanton | 32 min |
| Jul 21, 5:24 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 51 min |
| Jul 21, 5:34 PM CDT | Severe Thunderstorm Warning | OAX | Thurston | 26 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.